Wyoming, 2022

Hail in Wyoming, June 20, 2022

June 20, 2022 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm tracked east-northeast through portions of northern Campbell County before weakening as it approached Crook County. The storm produced large hail north and west of Gillette.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm tracked east-northeast through portions of northern Campbell County before weakening as it approached Crook County. The storm produced large hail north and west of Gillette.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 20, 10:16 AM MST, 3 hours 24 minutes earlier.

Area forecast discussion, Jun 20, 10:16 AM MST, 3 hours 24 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1116 AM MDT Mon Jun 20 2022

.DISCUSSION...(Today Through Sunday)
Issued at 156 AM MDT Mon Jun 20 2022

Upper ridge sits east of the forecast area today, centered over
the mid-west/great lakes region. Upper trough is currently moving
over The Rockies, and southwest flow sits aloft the FA. A surface
cold front has made its way through the area this morning, and we
will see cooler temperatures to start the work week. High
temperatures for today and Tuesday will be mostly in the 70s and
80s. Shortwave energy also moves through the region today,
bringing with it scattered storms with severe potential. Based on
CAMs, storms could fire up around noon today, continuing into the
evening. NAEFs percentiles show PWATs in the 95+ percentiles
today. Hi-res models bring CAPE values in the 800-1500 J/kg range
this afternoon, with strong shear 60-70 kts, and mid level lapse
rates around 8C this afternoon. Some severe storms will be likely,
with hail and strong winds being the main threats. Chances for
storms decrease around 8pm MDT.

Tuesday and Wednesday the upper trough weakens as it moves
eastward over the northern plains, and zonal upper flow moves
into the region. Models keep the area mostly dry through the
remainder of the work week, with temps climbing back into the 90s
for the latter half of the week. Towards next weekend, models show
an upper low moving across SK/MB, and we may see increased chances
for showers/storms.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1114 AM MDT Mon Jun 20 2022

MVFR ceilings across northeast Wyoming and southwestern South
Dakota will gradually improve early this afternoon. Thunderstorms
are expected to increase in coverage early this afternoon, with
MVFR/local IFR with the heavier precipitation. Strong/erratic
winds and hail are also possible with the stronger storms. Storms
will shift east of the area early this evening, with mainly VFR
conditions overnight.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Dye
AVIATION...Johnson
Hazardous weather outlook, Jun 20, 1:41 AM MST, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
241 AM MDT Mon Jun 20 2022

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-211300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
241 AM MDT Mon Jun 20 2022 /341 AM CDT Mon Jun 20 2022/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. Primary
hazards include wind gusts to 65 mph and golf ball size hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jun 20, 10:05 AM MST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1105 AM MDT Mon Jun 20 2022

SDZ014-201730-
Ziebach SD-
1105 AM MDT Mon Jun 20 2022

...A strong thunderstorm will impact portions of central Ziebach
County through 1130 AM MDT...

At 1104 AM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Intersection of Cherry Creek and Sunnybrook Roads,
or 8 miles south of Dupree, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Ziebach
County, including the following locations...Dupree and the Cheyenne
River Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4500 10150 4499 10114 4496 10114 4481 10155
      4493 10173 4523 10149
TIME...MOT...LOC 1704Z 224DEG 40KT 4493 10157

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Johnson
Special weather statement, Jun 20, 10:23 AM MST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1123 AM MDT Mon Jun 20 2022

SDZ014-032-201815-
Ziebach SD-Haakon SD-
1123 AM MDT Mon Jun 20 2022

...A strong thunderstorm will impact portions of northern Haakon and
southeastern Ziebach Counties through 1215 PM MDT...

At 1122 AM MDT, Doppler radar was tracking a strong thunderstorm over
Billsburg, or 25 miles north of Philip, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cherry Creek, Milesville, Billsburg and Kirley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4430 10166 4440 10187 4485 10158 4462 10115
TIME...MOT...LOC 1722Z 214DEG 33KT 4442 10171

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Johnson

The radar

The Rapid City radar (KUDX), 241 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Campbell

When
June 20, 1:40 PM MST
Where
Campbell County, 14.52 mi S of Echeta
Measured
1.25 in hail
Reported by
Public
Coordinates
44.240, -105.850

Hail, Campbell

When
June 20, 2:10 PM MST
Where
Campbell County, 3.45 mi N of (Gcc)gillette Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.400, -105.540

Wind gusts to 50 mph accompanied the storm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025149, 1025150.